Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 


Explicit bounds for generators of the class group

Authors: Loïc Grenié and Giuseppe Molteni
Journal: Math. Comp.
MSC (2010): Primary 11R04; Secondary 11R29
Published electronically: November 16, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Assuming Generalized Riemann's Hypothesis, Bach proved that the class group $ \mathcal C\!\ell _{\mathbf {K}}$ of a number field $ \mathbf {K}$ may be generated using prime ideals whose norm is bounded by $ 12\log ^2\Delta _{\mathbf {K}}$, and by $ (4+o(1))\log ^2\Delta _{\mathbf {K}}$ asymptotically, where $ \Delta _{\mathbf {K}}$ is the absolute value of the discriminant of $ \mathbf {K}$. Under the same assumption, Belabas, Diaz y Diaz and Friedman showed a way to determine a set of prime ideals that generates $ \mathcal C\!\ell _{\mathbf {K}}$ and which performs better than Bach's bound in computations, but which is asymptotically worse. In this paper we show that $ \mathcal C\!\ell _{\mathbf {K}}$ is generated by prime ideals whose norm is bounded by the minimum of $ 4.01\log ^2\Delta _{\mathbf {K}}$, $ 4\big (1+\big (2\pi e^{\gamma })^{-N_{\mathbf {K}}}\big )^2\log ^2\Delta _{\mathbf {K}}$ and $ 4\big (\log \Delta _{\mathbf {K}} +\log \log \Delta _{\mathbf {K}}-(\gamma +\l... ...\frac {\log (7\log \Delta _{\mathbf {K}})} {\log \Delta _{\mathbf {K}}}\big )^2$. Moreover, we prove explicit upper bounds for the size of the set determined by Belabas, Diaz y Diaz and Friedman's algorithms, confirming that it has size $ \asymp (\log \Delta _{\mathbf {K}}\log \log \Delta _{\mathbf {K}})^2$. In addition, we propose a different algorithm which produces a set of generators which satisfies the above mentioned bounds and in explicit computations turns out to be smaller than $ \log ^2\Delta _{\mathbf {K}}$ except for $ 7$ out of the $ 31292$ fields we tested.

References [Enhancements On Off] (What's this?)

  • [Bac90] Eric Bach, Explicit bounds for primality testing and related problems, Math. Comp. 55 (1990), no. 191, 355-380. MR 1023756,
  • [BDyDF08] Karim Belabas, Francisco Diaz y Diaz, and Eduardo Friedman, Small generators of the ideal class group, Math. Comp. 77 (2008), no. 262, 1185-1197. MR 2373197,
  • [HM01a] Farshid Hajir and Christian Maire, Asymptotically good towers of global fields, European Congress of Mathematics, Vol. II (Barcelona, 2000) Progr. Math., vol. 202, Birkhäuser, Basel, 2001, pp. 207-218. MR 1905361
  • [HM01b] Farshid Hajir and Christian Maire, Tamely ramified towers and discriminant bounds for number fields, Compositio Math. 128 (2001), no. 1, 35-53. MR 1847664,
  • [Lan94] Serge Lang, Algebraic Number Theory, 2nd ed., Graduate Texts in Mathematics, vol. 110, Springer-Verlag, New York, 1994. MR 1282723
  • [Mar78] Jacques Martinet, Tours de corps de classes et estimations de discriminants, Invent. Math. 44 (1978), no. 1, 65-73 (French). MR 0460281,
  • [Odl76] Andrew M. Odlyzko, Discriminant bounds, Available from, 1976.
  • [Oma00] Sami Omar, Majoration du premier zéro de la fonction zêta de Dedekind, Acta Arith. 95 (2000), no. 1, 61-65 (French). MR 1787205
  • [PARI15] The PARI Group, Bordeaux, PARI/GP, version 2.6.0, 1985-2015, Available from
  • [megrez08] The PARI Group, Bordeaux, package nftables.tgz, 2008, Available from
  • [Poi77] Georges Poitou, Sur les petits discriminants, Séminaire Delange-Pisot-Poitou, 18e année: (1976/77), Théorie des nombres, Fasc. 1 (French), Secrétariat Math., Paris, 1977, pp. Exp. No. 6, 18 (French). MR 551335
  • [Ser75] Jean-Pierre Serre, Minorations de discriminants, Œuvres. Vol. III, Springer, 1986, 240-243, note of October 1975.
  • [Tru15] T. S. Trudgian, An improved upper bound for the error in the zero-counting formulae for Dirichlet $ L$-functions and Dedekind zeta-functions, Math. Comp. 84 (2015), no. 293, 1439-1450. MR 3315515,
  • [Wash97] Lawrence C. Washington, Introduction to Cyclotomic Fields, 2nd ed., Graduate Texts in Mathematics, vol. 83, Springer-Verlag, New York, 1997. MR 1421575

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11R04, 11R29

Retrieve articles in all journals with MSC (2010): 11R04, 11R29

Additional Information

Loïc Grenié
Affiliation: Dipartimento di Ingegneria gestionale, dell’informazione e della produzione, Università degli Studi di Bergamo, viale Marconi 5, 24044 Dalmine (BG) Italy

Giuseppe Molteni
Affiliation: Dipartimento di Matematica, Università di Milano, via Saldini 50, 20133 Milano, Italy

Received by editor(s): July 8, 2016
Received by editor(s) in revised form: October 14, 2016, January 30, 2017, and March 29, 2017
Published electronically: November 16, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society